MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL SPACER 10MM X 28MM 8MM HEIGHT; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL SPACER 10MM X 28MM 8MM HEIGHT; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Model Number 08.803.108
Medical Device Problem Codes Use of Device Problem (1670); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.(b)(4).The investigation could not be completed; no conclusion could be drawn at the time of filing this report.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, during an l4-5 minimally invasive transforaminal lumbar interbody fusion (tlif), the surgeon had noticed an increased bleeding while working in the interbody space.The pedicle screws on the contralateral side has been placed and the screw holes were made on the ipsilateral (same) side of the tlif but had not been put in yet.The surgeon noticed a significant amount of bleeding while using the medtronic navigation probe in the disc space.It was controlled but oozing during the entire portion of the case.The probe has broken through the anterior portion of the disc space which could have led to the bleeding.An opal cage was placed by the surgeon, a rod then placed on the same side, and then they spun the o-arm which is a 3d image of the spine.The lateral image confirmed that the surgeon placed the cage too far anterior in the disc space so he attempted to remove the cage posteriorly.As he attempted this, he noticed increased blood loss so he decided to call a vascular surgeon to come in to assist.The patient was closed from the back, then flipped supine, and the vascular surgeons accessed the spine anteriorly to see what was causing the bleeding.They were able to remove the cage anteriorly as it was loose.They saw bone graft and gel foam anterior to the disc space and some damage to the inferior vena cava.They controlled the bleeding and then closed the patient anteriorly.The patient was once again flipped prone and the surgeon reopened the incisions and proceeded with the tlif.He attempted to reposition a shorter concorde bullet cage into the disc space.The o-arm image that this cage was too far lateral to the disc space and too far anterior.He removed the cage with the cage inserted and attempted to reinsert the cage multiple times.Every time showed that the cage was too far lateral and too far anterior to the disc space.Again, the cage was removed and left out of the patient.He instead packed the space with biologics which was also lateral to the disc space but decided to leave it, then put rods into the screws on both sides and locked them down.The surgeon then closed the patient¿s posterior incisions.Anterior surgery by vascular surgeons was needed to find out the source of the bleeding.The procedure was successfully completed with three hours of surgical delay.The patient consequence of increased blood loss.Concomitant devices reported: unknown pedicle screws (part# unknown, lot# unknown,quantity: unknown).This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional device procode: mqp.Corrected data: corrected event year in the event description.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during an l4-5 minimally invasive transforaminal lumbar interbody fusion (tlif), the surgeon had noticed an increased bleeding while working in the interbody space.The pedicle screws on the controllateral side has been placed and the screw holes were made on the ipsilateral (same) side of the tlif but had not been put in yet.The surgeon noticed a significant amount of bleeding while using the medtronic navigation probe in the disc space.It was controlled but oozing during the entire portion of the case.The probe has broken through the anterior portion of the disc space which could have led to the bleeding.An opal cage was placed by the surgeon, a rod then placed on the same side, and then they spun the o-arm which is a 3d image of the spine.The lateral image confirmed that the surgeon placed the cage too far anterior in the disc space so he attempted to remove the cage posteriorly.As he attempted this, he noticed increased blood loss so he decided to call a vascular surgeon to come in to assist.The patient was closed from the back, then flipped supine, and the vascular surgeons accessed the spine anteriorly to see what was causing the bleeding.They were able to remove the cage anteriorly as it was loose.They saw bone graft and gel foam anterior to the disc space and some damage to the inferior vena cava.They controlled the bleeding so then closed the patient anteriorly.Then, the patient was once again flipped prone and the surgeon reopened the incisions and proceeded with the tlif.He attempted to reposition a shorter concorde bullet cage into the disc space.The o-arm image that this cage was too far lateral to the disc space and too far anterior.He removed the cage with the cage inserted and attempted to reinsert the cage multiple times.Every time showed that the cage was too far lateral and too far anterior to the disc space.Again, the cage was removed and left out of the patient.He instead packed the space with biologics which was also lateral to the disc space but decided to leave it, then put rods into the screws on both sides and locked them down.The surgeon then closed the patient¿s posterior incisions.Anterior surgery by vascular surgeons was needed to find out the source of the bleeding.The procedure was successfully completed with three hours of surgical delay.The patient consequence of increased blood loss.Concomitant devices reported: unknown pedicle screws (part# unknown, lot# unknown,quantity: unknown).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL SPACER 10MM X 28MM 8MM HEIGHT
Common Device Name
INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8302314
Report Number2939274-2019-56295
Device Sequence Number13491490
Product Code MAX
UDI-Device Identifier10705034754383
UDI-Public(01)10705034754383
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K072791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number08.803.108
Device Catalogue Number08.803.108
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer03/07/2019
03/14/2019
Initial Report FDA Received Date02/04/2019
Supplement Report FDA Received Date03/07/2019
03/14/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR